North Carolina, 2018

Flash Flooding and Damaging Winds in North Carolina, September 17, 2018

September 17, 2018 · NWS RAH · 6 events in 5 counties and zones

As remnants of Florence lifted north of the area, scattered thunderstorms developed during the afternoon due to strong differential heating within the pronounced mid-level dry slot, east of the center of the circulation. Two thunderstorms produced some scattered thunderstorm wind damage, along with some isolated flash flooding due to the wet antecedent conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

As remnants of Florence lifted north of the area, scattered thunderstorms developed during the afternoon due to strong differential heating within the pronounced mid-level dry slot, east of the center of the circulation. Two thunderstorms produced some scattered thunderstorm wind damage, along with some isolated flash flooding due to the wet antecedent conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 17, 1:50 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 17, 1:50 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
250 PM EDT Mon Sep 17 2018

.SYNOPSIS...
The center of Tropical Depression Florence will move northeast
across Pennsylvania this afternoon and off the Northeast coast by
Tuesday.  A trailing surface front will extend down through the
Appalachians through this evening, before pushing eastward across
the Carolinas tonight through Tuesday night. Drier air and warm
weather will follow for Wednesday into Friday as high pressure
builds over the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM Monday...

As the center of Florence tracks through far southern OH into PA
this afternoon, a band of DPVA extending to its ESE will track
northward, bringing an end to the widespread heavy tropical rainfall
over central NC. A significant dry slot will punch in from the WSW
and shunt the highest PW to the E, as mid level winds veer around to
SSW. But low level flow will continue out of the SSE with steady
moisture transport, so will maintain high chance pops, especially N,
through the afternoon. Models depict high MUCAPE peaking at 2000-
3000 J/kg this afternoon (although this may be muted by subtle late-
day warming 700-600 mb), along with 25-30 kts of deep layer shear,
and a few strong to severe storms are not out of the question today,
with the greatest risk over the west half of the CWA, where the HREF
depicts a resurgence of decent updraft helicity maxima this
afternoon. Scattered convection is expected to spread east into the
E CWA this evening/tonight, and will retain chance pops in the east
through the night ahead of the front.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 250 PM Monday...

As the remnant Florence low heads into the Northeast, trailing
positively tilted mid level and surface troughs will cross central
NC. Scattered storms should develop once again, this time restricted
to eastern sections within marginal to moderate instability. Western
sections will become much more stable as winds aloft swing around to
westerly, and overall deep layer shear will lessen, which will limit
storm intensity in the afternoon. Much drier air will advect in Tue
evening behind the trough, leading to clearing skies.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 100 AM Monday...

Much drier weather is expected Wednesday through Saturday. The next
chance of afternoon thunderstorms has been delayed until Sunday
(mainly in the NW-N zones). So, a much needed period to dry and
clean up. High pressure will be over the region Wednesday into
Friday and Saturday, then shift offshore Saturday night. Mostly
clear/mostly sunny weather is expected. By Sunday, a cold front is
expected to approach from the north bringing a chance of showers and
thunderstorms, mainly in the afternoon. Lows in the 60s will be
common through Saturday, with 65-70 Sunday. Highs generally in the
80s (82-88).

&&

.AVIATION /18Z MONDAY THROUGH SUNDAY/...
As of 130 PM Monday...

24 Hour TAF period: Ceilings are trending toward VFR. Scattered
storms will develop and move east across the area later this
afternoon into early evening. Later tonight, VFR conditions will
extend through daybreak Tue morning over FAY, but elsewhere, IFR
cigs are expected to develop, with MVFR vsbys.

Looking beyond 18z Tue: A trough will sweep through the area during
the day, bringing a return to VFR conditions, with only a few storms
expected at RDU/RWI/FAY in the afternoon. VFR conditions will
dominate Wednesday through Sunday with high pressure over the
Southeast.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield/Franklin
SHORT TERM...Hartfield/Franklin
LONG TERM...Badgett
AVIATION...Hartfield/Franklin
Hazardous weather outlook, Sep 17, 7:05 AM EST, 8 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
805 AM EDT Mon Sep 17 2018

NCZ021-022-038-042-043-073>078-083>086-088-089-181030-
Forsyth-Guilford-Davidson-Johnston-Wilson-Stanly-Montgomery-Moore-
Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
805 AM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Showers and storms producing isolated tornadoes and heavy rainfall
remain possible through mid morning.

Additional scattered storms are expected this afternoon. A few of
these storms could become strong, with wind gusts over 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-039>041-181030-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-
805 AM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Scattered storms are expected this afternoon. A few of these storms
could become strong, with wind gusts over 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 17, 9:40 AM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1040 AM EDT MON SEP 17 2018

NCZ008-171515-
Granville NC-
1040 AM EDT MON SEP 17 2018

...A STRONG THUNDERSTORM SHOWING SIGNS OF ROTATION WILL AFFECT
NORTHWESTERN GRANVILLE COUNTY UNTIL 1115 AM EDT...

At 1040 AM EDT, Doppler radar was tracking a strong thunderstorm near
Virgilina, moving northeast at 55 mph.

Wind gusts up to 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Granville County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3639 7871 3643 7880 3650 7880 3654 7876
      3654 7856
TIME...MOT...LOC 1440Z 214DEG 49KT 3649 7873

MORROW
Special weather statement, Sep 17, 1:49 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT MON SEP 17 2018

NCZ022>024-171945-
Guilford NC-Alamance NC-Orange NC-
249 PM EDT MON SEP 17 2018

...AN AREA OF HEAVY SHOWERS WILL AFFECT ALAMANCE...SOUTHWESTERN
ORANGE AND SOUTHEASTERN GUILFORD COUNTIES UNTIL 345 PM EDT...

At 247 PM EDT, Doppler radar was tracking a cluster of showers 11
miles north of Siler City, moving northeast at 25 mph.

Wind gusts up to 40 mph and pockets of heavy downpours will be
possible with this storm. Ongoing flooding may be enhanced by rain
rates exceeding 2 inches per hour at times. Use caution, especially
if traveling in these areas.

Locations impacted include...
Burlington, Graham, Hillsborough, Mebane, Haw River, Swepsonville,
Alamance, Efland, Snow Camp and Sutphin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3624 7928 3602 7901 3585 7940 3584 7943
      3584 7954 3590 7954 3590 7964 3591 7965
TIME...MOT...LOC 1847Z 236DEG 23KT 3588 7951

MORROW
Special weather statement, Sep 17, 2:25 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT MON SEP 17 2018

NCZ007-024-172015-
Person NC-Orange NC-
325 PM EDT MON SEP 17 2018

...A STRONG THUNDERSTORM SHOWING WEAK SIGNS OF ROTATION WILL AFFECT
PERSON AND NORTHERN ORANGE COUNTIES UNTIL 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Prospect Hill, moving northeast at 25 mph.

Wind gusts up to 40 mph and pockets of heavy rainfall will be
possible with this storm.

Locations impacted include...
Roxboro, Carr, Bushy Fork, Surl, Schley, Hyco Lake and Mayo
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3641 7880 3632 7880 3624 7893 3624 7895
      3622 7895 3611 7912 3622 7926 3624 7926
      3624 7915 3639 7915 3652 7898
TIME...MOT...LOC 1924Z 233DEG 23KT 3625 7917

MORROW
Special weather statement, Sep 17, 2:27 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
327 PM EDT MON SEP 17 2018

NCZ083-084-172015-
Richmond NC-Anson NC-
327 PM EDT MON SEP 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ANSON AND RICHMOND
COUNTIES UNTIL 415 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Rockingham, moving northeast at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Rockingham, Hamlet, Hoffman, Ellerbe, Dobbins Heights, Diggs, East
Rockingham, Sandhills Game Land and Blewett Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3481 7994 3486 7997 3495 7993 3516 7961
      3512 7957 3508 7958 3507 7957 3506 7950
      3504 7946 3502 7952 3499 7957 3494 7959
      3491 7956 3480 7978
TIME...MOT...LOC 1927Z 233DEG 23KT 3486 7987

MORROW
Special weather statement, Sep 17, 2:55 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
355 PM EDT MON SEP 17 2018

NCZ024-172030-
Orange NC-
355 PM EDT MON SEP 17 2018

...A STRONG THUNDERSTORM SHOWING WEAK SIGNS OF ROTATION WILL AFFECT
CENTRAL ORANGE COUNTY UNTIL 430 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mebane, or near Hillsborough, moving northeast at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Hillsborough, Mebane, Efland and Eno River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3610 7898 3599 7925 3601 7927 3611 7926
      3617 7919 3611 7912 3622 7896
TIME...MOT...LOC 1954Z 234DEG 28KT 3607 7920

MORROW

The radar

The Raleigh/Durham radar (KRAX), 83 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Person

When
September 17, 3:15 PM EST
Where
Person County, 1.67 mi E of Helena
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.320, -78.940

Two trees blown down in the area.

Thunderstorm Wind, Durham

When
September 17, 3:30 PM EST
Where
Durham County, 0.89 mi SE of Rougemont
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.210, -78.920

Several trees blown down south of Rougemont.

Thunderstorm Wind, Scotland

When
September 17, 6:02 PM EST
Where
Scotland County, 2.68 mi NW of Scotch Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.880, -79.450

Several trees blown down north of Laurinburg.

Thunderstorm Wind, Cumberland

When
September 17, 6:10 PM EST
Where
Cumberland County, 0.69 mi S of Manchester
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.190, -78.980

Numerous trees blown down in the Spring Lake area.

Flash Flood, Hoke

When
September 17, 7:15 PM EST to 8:25 PM EST
Where
Hoke County, 1.69 mi W of Silver City to 2.52 mi ENE of Silver City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
34.999, -79.250

Antecedent wet conditions from Florence combined with additional heavy rain from |the thunderstorms resulted in several flooded roads within the Raeford city limits.

Flash Flood, Cumberland

When
September 17, 7:15 PM EST to 8:25 PM EST
Where
Cumberland County, 1.7 mi W of Kornbow to 2.37 mi WNW of Beaver Creek
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.080, -78.950

Antecedent wet conditions from Florence combined with additional heavy rain from |the thunderstorms resulted in numerous flooded roads across northwestern Fayetteville, Bonnie Doone, and Spring Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786347, 786348, 786349, 786350, 786345, 786346.